Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Hum Exp Toxicol. 2012 Dec;31(12):1295-8. doi: 10.1177/0960327112446843. Epub 2012 May 31.

Licorice induced hypokalemia, edema, and thrombocytopenia.

Author information

  • 1Department of Internal Medicine, Faculty of Medicine, Mustafa Kemal University, Hatay, Turkey. dr.muratcelik@yahoo.com

Abstract

Licorice originates from the root of Glycyrrhiza glabra, which has a herbal ingredient, glycyrrhizic acid, and has a mineralocorticoid-like effect. Chronic intake of licorice induces a syndrome similar to that found in primary hyperaldosteronism. Excessive intake of licorice may cause a hypermineralocorticoidism-like syndrome characterized by sodium and water retention, hypertension, hypokalemia, metabolic alkalosis, low-renin activity, and hypoaldosteronism. In this case report, an association of hypokalemia, edema, and thrombocytopenia that is developed due to the excessive intake of licorice is presented. There are case reports in the literature, which suggest that toxicity findings may emerge with hyperaldosteronism-like manifestations such as hypokalemia, edema, and hypertension. However, any knowledge of thrombocytopenia as a resultant was not encountered among these reported toxic effects. Our case is important because it shows that the excessive intake of licorice may cause a toxic effect in the form of thrombocytopenia. This report is the first presented case to show thrombocytopenia due to licorice syrup consumption.

PMID:
22653692
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk